How long will it take for these to go away? Is this normal? What causes this? (Photo)

I had juvederm a week ago. I have a string of very hard lumps on the bottom part of my upper lip. They are painful if I try to massage them. Do I have to wait months for them to dissipate on their own? My injector thought it was a reaction...but I was just at the dentist and he said, no, this is definitely the product that traveled back to the injection site. I was very good about icing my lips and drinking water. What causes this?

Doctor Answers 8

Bumps remain after 1 week from Juvederm lip injection

Chances are this is not going to improve without being dissolved with hyaluronidase. It is a poor injection and has nothing to do with your aftercare. After it is dissolved, I'd seek another provider for lip injection. See link.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

How long will it take for these to go away? Is this normal? What causes this?

Hello!  Thank you for your question!  Given your submitted photos, it appears as if those areas of concern are the actual filler. Massage of the area often helps to smooth out the area. However, the superficial appearance may not be amenable to this. Consideration for a hyaluronidase to reverse the treatment should be considered if there has been no improvement. Best wishes!

Lewis Albert Andres, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 24 reviews

Juvederm and Lumps in Lips NYC

I am so sorry for your lumps in your lips.  You should have Vitrase injected into the lumps to dissolve the filler. Best, Dr. Green

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

I suggest waiting 2 weeks and if you still have inflammation consider reversing the filler.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Bumps In Lips After Juvederm

This is most likely from poor injection technique by an inexperienced injector. You can have the filler dissolved using hyaluronidase. Make sure you find an experienced injector for your next treatment.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Lumpy lips after Juvederm

 Thank you for your question! This definitely looks like lumps of Juvéderm within the lips. If you cannot smooth them out with massage, you should be able to have them dissolved with injections of hyaluronidase.  A change in the injection technique or perhaps using a different physician injector might yield better results. Best of luck to you! 

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Lumpy Juvederm product

Unfortunately, this looks like it is related to poor technique, causing lumps and bumps in the lip. I would consider dissolution and starting over again with another physician.

Dr H Karamanoukian
#RealSelf100 Member

Most likely Juvederm product.

This is most likely Juvederm. I can not comment on the injection technique, it would be very unusual for product migration at one week. 

My initial suggestion was to try to massage the lumps but if they are too painful, the use of hyaluronidase can focally dissolve the lumps. You may have swelling for a day or two after the reversal agent. Please see your injector for advice on this. 

All the best

Dr Davin Lim 
Laser and aesthetic dermatologist
BRISBANE, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.